29th January 23:53
Anti-depressants 'cause bleeding' (gastrointestinal)
Anti-depressants 'cause bleeding'
Elderly people and those with a history of bleeding disorders have
been warned of the risk of taking certain types of anti-depressants.
Experts say a group of anti-depressants called selective serotonin
re-uptake inhibitors or SSRIs may predispose some people to internal
Writing in the Drug and The****utic Bulletin, they said the drugs
should not be given to 'at risk' groups.
The Department of Health said clearer warnings were being considered.
Researchers from the Consumer's Association reviewed three studies
where patients had taken SSRIs.
One study of 12,000 people in the UK found that those who suffered
gastrointestinal bleeding were three times more likely to have been
prescribed SSRIs during the previous 30 days, compared to other
The risks were even greater for those who took aspirin along with
SSRIs. They were seven times more likely to have suffered
The researchers ****ysed the findings from another study of
300,000 people in Canada. All of those who took part in the study were
over the age of 65 and all were taking anti-depressants.
The researchers divided the study participants into those who were
taking SSRIs and those on other anti-depressants.
They found that those on SSRIs had a slightly higher risk of
gastrointestinal bleeding compared to others.
The risks were greatest for patients over the age of 80. They were
almost 50% more likely to suffer gastrointestinal bleeding if they
were taking SSRIs compared to other patients.
The researchers said doctors should avoid prescribing SSRIs to people
in 'at risk' groups.
"On current evidence, we suggest that SSRIs should be avoided if
possible, or used with caution, in patients aged over 80 years, those
with prior upper gastrointestinal bleeding or in those also taking
aspirin or another NSAID," they wrote.
Joe Collier, editor of the Drug and The****utic Bulletin, said the
risks of bleeding were small.
"While the overall risk of gastrointestinal bleeding due to use of
SSRIs is small, this risk is significantly increased among older
patients or those with a history of gastrointestinal bleeding," he
"The best course of action, therefore, would be to limit use of these
anti-depressants in 'at risk' patients."
A spokesman for the Department of Health said current warnings could
"Product information for all SSRIs already contains warnings about the
possible increased risk of bleeding, including gastrointestinal
bleeding, and advises caution when used in combination with other
drugs that cause bleeding, such as NSAIDs.
"Strengthened warnings about the risk of gastrointestinal bleeding are
being considered by the SSRI Expert Working Group."
Last December, doctors were told not to prescribe the majority of
SSRIs to children amid fears they could make young people suicidal.
The Medicines and Healthcare products Regulatory Agency studied the
latest evidence on these drugs.
They concluded that the risks outweighed the benefits and said SSRIs
should not be given to under 18s.